North Dakota, 2009Funnel Clouds in North Dakota, August 19, 2009
August 19, 2009 · NWS FGF · 2 events in 2 counties and zones
Showers and thunderstorms flared up by mid to late afternoon along an inverted trough that extended up into the Red River Valley. These resulted in several funnel clouds reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms flared up by mid to late afternoon along an inverted trough that extended up into the Red River Valley. These resulted in several funnel clouds reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 19, 10:27 AM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 19, 10:27 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1127 AM CDT WED AUG 19 2009
.DISCUSSION...
THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED N OF ABR IN
SE ND...WITH AN INVERTED TROF EXTENDING THROUGH E ND TO ANOTHER LOW
CENTERED NEAR LAKE YWG. UPON COMPARING THE MODELS...THE MODELS ARE
IN PRETTY GOOD AGREEMENT ON THE WEATHER PATTERN PROGRESSION.
THEREFORE...KEPT FORECAST CONTINUITY AND USED A MODEL BLEND FOR THE
FORECAST UPDATE.
CURRENT RADAR IMAGERY SHOWS ONE AREA OF SHRA MOVING THROUGH THE RED
RIVER VALLEY INTO W MN. ANOTHER AREA OF SHRA/ISOLD TSRA IS MOVING
THROUGH CENTRAL ND. WITH THE SURFACE LOW EXPECTED TO MOVE INTO SE MN
BY 00Z THIS AFTERNOON...BEST 700MB LIFT AND 850MB Q-VECTOR
CONVERGENCE SHIFTS IN MN THIS AFTERNOON. THUS...ANTICIPATE SHRA/TSRA
TO CONTINUE AND POSSIBLY EVEN INTENSITY IN AREAL COVERAGE AND
STRENGTH AS MORE INSTABILITY DEVELOPS THIS AFTERNOON INTO TONIGHT.
THEREFORE...KEPT LIKELY TO CATEGORICAL POPS FOR THE AREA THROUGH THE
AFTERNOON. ONLY MINOR CHANGES NEEDED TO REST OF FORECAST.
&&
.AVIATION...
VFR CIGS TO DROP TO MVFR AND EVEN IFR DUE TO SHRA/TSRA WITH MVFR
VSBYS POSSIBLE AS WELL THROUGH THIS AFTERNOON INTO TONIGHT. WINDS
TO TURN FROM SE-S TO SW-W BY 00Z AS LOW PRESSURE SYSTEM MOVES E OF
THE AREA.
&&
.PREV DISCUSSION... /ISSUED 327 AM CDT WED AUG 19 2009/
SHORT TERM...FORECAST CHALLENGES ARE LIMITED SEVERE THUNDERSTORM
POTENTIAL AND PRECIPITATION. IR SATELLITE IMAGERY IS SHOWING CIRRUS
RAPIDLY EXPANDING ACROSS THE FA. THUS...LIMITED SOLAR INSOLATION
EXPECTED TODAY. THIS...IN COMBINATION WITH RELATIVELY WEAK 0-6 KM
SHEAR...SHOULD RESULT IN ONLY WIDELY SCATTERED SEVERE STORMS THIS
AFTERNOON AND EARLY EVENING WITH MARGINAL SEVERE HAIL EXPECTED.
THE SEE TEXT CLASSIFICATION IN THE SPC SWODY1 FOR THIS AREA
APPEARS REASONABLE.
CURRENT TSTM ACTIVITY DEVELOPING IN CENTRAL ND IS ELEVATED IN
NATURE. RAINFALL WILL CONTINUE TO EXPAND AND SPREAD EASTWARD
DURING THE MORNING HOURS. BEST MOISTURE FEED SETS UP ACROSS THE
EASTERN FA WHERE PRECIPITABLE WATER VALUES WILL BE BETWEEN 1.3 AND
1.5 INCHES THIS AFTERNOON INTO TONIGHT. SPC 850 MB MOISTURE TRANSPORT
GRAPHICS ALSO SHOWING STRONGEST MOISTURE ADVECTION INTO THIS AREA.
THUS...HIGHEST RAINFALL AMOUNTS SHOULD BE EAST OF THE RED RIVER
VALLEY. THIS AREA COULD SEE RAINFALL TOTALS IN EXCESS OF 1 INCH BY
THURSDAY.
LOOKING AHEAD TO THU...STRONG SURFACE PRESSURE GRADIENT...DECENT
LOW LEVEL COLD ADVECTION...DOWNWARD MOMENTUM TRANSFER AND NEARLY
UNIDIRECTIONAL N-NW FLOW IN THE COLUMN MAY CAUSE WINDS TO INCREASE
ENOUGH THAT A WIND ADVISORY HEADLINE MAY BE NEEDED DURING THE DAY
ON THU. 850 MB WINDS INCREASE TO 40 KNOTS ACROSS THE W AND S FA.
FUTURE SHIFTS WILL HAVE TO SEE IF THIS TREND PERSISTS.
LONG TERM...WARMING TREND REMAINS IN PLACE FOR THE WEEKEND AS THE
UPPER LEVEL RIDGE CONTINUES TO BUILD INTO THE HIGH PLAINS. DID
DROP PCPN CHANCE FOR THE DAY ON SUN AS CONFIDENCE REMAINS RATHER
LOW.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
NG
Hazardous weather outlook, Aug 19, 5:02 AM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 AM CDT WED AUG 19 2009
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
602 AM CDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO TRACK ACROSS EASTERN
NORTH DAKOTA...WEST CENTRAL AND NORTHWESTERN MINNESOTA TODAY AND
TONIGHT. THE MAJORITY OF THE THUNDERSTORMS WILL NOT BE SEVERE.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM MAY PRODUCE QUARTER
SIZED HAIL THIS AFTERNOON AND EVENING. IN ADDITION...THE
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OF ONE TO TWO
INCHES FOR A FEW LOCATIONS...ESPECIALLY EAST OF THE RED RIVER
VALLEY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
ON THURSDAY. THESE STORMS SHOULD BE CONCENTRATED EAST OF THE RED
RIVER VALLEY.
ANOTHER CHANCE OF THUNDERSTORMS EXISTS FOR SUNDAY NIGHT INTO
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BRAMER
Funnel Cloud, Walsh
- When
- August 19, 1:39 PM CST
- Where
- Walsh County, 3.21 mi E of Mandt
- Reported by
- Law Enforcement
- Coordinates
- 48.420, -97.530
Several public reports, trained spotter reports, and one pilot report indicated that a series of brief funnels quickly formed and dissipated across portions of Walsh, Grand Forks, and Steele Counties. These funnels formed coincident with a band of weak rain showers which crossed the area between 230 pm and 430 pm CDT.
Funnel Cloud, Grand Forks
- When
- August 19, 5:25 PM CST
- Where
- Grand Forks County, 2.12 mi NNW of Edisons
- Reported by
- Law Enforcement
- Coordinates
- 48.000, -97.690
A series of brief funnels quickly formed and dissipated across portions of Grand Forks County. These funnels formed coincident with a band of rain showers which crossed the area between 615 pm and 715 pm CDT.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Damaging Winds in Vermont, August 19, 20092 deaths · $2,000 · 50 kt wind · 2 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182738, 182739.